Alert archive / Michigan / Small Craft Advisories in 2021
Small Craft Advisory 82, NWS Marquette, MI
NWS Marquette, MI issued this small craft advisory at Aug 8, 2021, 5:01 PM EDT. It took effect at Aug 8, 2021, 11:00 PM EDT. It was in force for 9 hr.
The area
The counties it named.
The facts
- Issued
- Aug 8, 2021, 5:01 PM EDT (21:01 UTC)
- In effect from
- Aug 8, 2021, 11:00 PM EDT
- Expired
- Aug 9, 2021, 8:00 AM EDT
- In force
- 9 hr
- Issued by
- NWS Marquette, MI
The text
As transmitted.
000 WHUS73 KMQT 082101 MWWMQT URGENT - MARINE WEATHER MESSAGE National Weather Service Marquette MI 501 PM EDT Sun Aug 8 2021 LMZ250-090515- /O.NEW.KMQT.SC.Y.0082.210809T0300Z-210809T1200Z/ 5NM East of a line from Fairport MI to Rock Island Passage- 501 PM EDT Sun Aug 8 2021 ...SMALL CRAFT ADVISORY IN EFFECT FROM 11 PM THIS EVENING TO 8 AM EDT MONDAY... * WHAT...South winds 10 to 20 kt and waves 2 to 5 ft expected. * WHERE...5NM East of a line from Fairport MI to Rock Island Passage. * WHEN...From 11 PM this evening to 8 AM EDT Monday. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$
3 follow-up statements
309 WHUS73 KMQT 082243 MWWMQT URGENT - MARINE WEATHER MESSAGE National Weather Service Marquette MI 643 PM EDT Sun Aug 8 2021 LSZ162-240>244-263-264-090645- /O.NEW.KMQT.MF.Y.0014.210809T0600Z-210809T1500Z/ Lake Superior west of a line from Saxon Harbor WI to Grand Portage MN beyond 5NM-Saxon Harbor WI to Black River MI- Black River to Ontonagon MI- Ontonagon to Upper Entrance of Portage Canal MI- Upper Entrance of Portage Canal to Eagle River MI- Eagle River to Manitou Island MI- Lake Superior from Saxon Harbor WI to Upper Entrance to Portage Canal MI 5NM off shore to the US/Canadian border including Isle Royale National Park- Lake Superior from Upper Entrance to Portage Canal to Manitou Island MI 5NM off shore to the US/Canadian Border- 643 PM EDT Sun Aug 8 2021 /543 PM CDT Sun Aug 8 2021/ ...DENSE FOG ADVISORY IN EFFECT FROM 2 AM EDT /1 AM CDT/ TO 11 AM EDT /10 AM CDT/ MONDAY... * WHAT...Dense fog will reduce visibility to 1/4 to 1/2 NM. * WHERE...Portions of Western Lake Superior. * WHEN...From 2 AM EDT /1 AM CDT/ to 11 AM EDT /10 AM CDT/ Monday. * IMPACTS...Low visibility will make navigation difficult. PRECAUTIONARY/PREPAREDNESS ACTIONS... If you must navigate, proceed with caution. Use proper fog signals. Make sure all running lights are on. Remember to use your radar and compass. && $$ LMZ250-090645- /O.CON.KMQT.SC.Y.0082.210809T0300Z-210809T1200Z/ 5NM East of a line from Fairport MI to Rock Island Passage- 643 PM EDT Sun Aug 8 2021 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 11 PM THIS EVENING TO 8 AM EDT MONDAY... * WHAT...South winds 10 to 20 kt and waves 2 to 5 ft expected. * WHERE...5NM East of a line from Fairport MI to Rock Island Passage. * WHEN...From 11 PM this evening to 8 AM EDT Monday. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$ 07
112 WHUS73 KMQT 090137 MWWMQT URGENT - MARINE WEATHER MESSAGE National Weather Service Marquette MI 937 PM EDT Sun Aug 8 2021 LSZ162-240>244-263-264-090945- /O.CON.KMQT.MF.Y.0014.210809T0600Z-210809T1500Z/ Lake Superior west of a line from Saxon Harbor WI to Grand Portage MN beyond 5NM-Saxon Harbor WI to Black River MI- Black River to Ontonagon MI- Ontonagon to Upper Entrance of Portage Canal MI- Upper Entrance of Portage Canal to Eagle River MI- Eagle River to Manitou Island MI- Lake Superior from Saxon Harbor WI to Upper Entrance to Portage Canal MI 5NM off shore to the US/Canadian border including Isle Royale National Park- Lake Superior from Upper Entrance to Portage Canal to Manitou Island MI 5NM off shore to the US/Canadian Border- 937 PM EDT Sun Aug 8 2021 /837 PM CDT Sun Aug 8 2021/ ...DENSE FOG ADVISORY REMAINS IN EFFECT FROM 2 AM EDT /1 AM CDT/ TO 11 AM EDT /10 AM CDT/ MONDAY... * WHAT...Dense fog will reduce visibility to 1/4 NM or less. * WHERE...Portions of Western Lake Superior. * WHEN...From 2 AM EDT /1 AM CDT/ to 11 AM EDT /10 AM CDT/ Monday. * IMPACTS...Low visibility will make navigation difficult. PRECAUTIONARY/PREPAREDNESS ACTIONS... If you must navigate, proceed with caution. Use proper fog signals. Make sure all running lights are on. Remember to use your radar and compass. && $$ LMZ250-090945- /O.CON.KMQT.SC.Y.0082.210809T0300Z-210809T1200Z/ 5NM East of a line from Fairport MI to Rock Island Passage- 937 PM EDT Sun Aug 8 2021 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 8 AM EDT MONDAY... * WHAT...South winds 10 to 15 kt and waves 2 to 4 ft expected. * WHERE...5NM East of a line from Fairport MI to Rock Island Passage. * WHEN...Until 8 AM EDT Monday. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$
237 WHUS73 KMQT 090829 MWWMQT URGENT - MARINE WEATHER MESSAGE National Weather Service Marquette MI 429 AM EDT Mon Aug 9 2021 LSZ243-244-264-091630- /O.EXT.KMQT.MF.Y.0014.000000T0000Z-210810T0000Z/ Upper Entrance of Portage Canal to Eagle River MI- Eagle River to Manitou Island MI- Lake Superior from Upper Entrance to Portage Canal to Manitou Island MI 5NM off shore to the US/Canadian Border- 429 AM EDT Mon Aug 9 2021 ...DENSE FOG ADVISORY NOW IN EFFECT UNTIL 8 PM EDT THIS EVENING... * WHAT...Dense fog will reduce visibility to 1 NM or less. * WHERE...Lake Superior from Upper Entrance to Portage Canal to Manitou Island MI 5NM off shore to the US/Canadian Border, Eagle River to Manitou Island MI and Upper Entrance of Portage Canal to Eagle River MI. * WHEN...Until 8 PM EDT this evening. * IMPACTS...Low visibility will make navigation difficult. PRECAUTIONARY/PREPAREDNESS ACTIONS... If you must navigate, proceed with caution. Use proper fog signals. Make sure all running lights are on. Remember to use your radar and compass. && $$ LSZ162-240>242-263-091500- /O.CON.KMQT.MF.Y.0014.000000T0000Z-210809T1500Z/ Lake Superior west of a line from Saxon Harbor WI to Grand Portage MN beyond 5NM-Saxon Harbor WI to Black River MI- Black River to Ontonagon MI- Ontonagon to Upper Entrance of Portage Canal MI- Lake Superior from Saxon Harbor WI to Upper Entrance to Portage Canal MI 5NM off shore to the US/Canadian border including Isle Royale National Park- 429 AM EDT Mon Aug 9 2021 /329 AM CDT Mon Aug 9 2021/ ...DENSE FOG ADVISORY REMAINS IN EFFECT UNTIL 11 AM EDT /10 AM CDT/ THIS MORNING... * WHAT...Dense fog will reduce visibility to 1 NM or less. * WHERE...Lake Superior west of a line from Saxon Harbor WI to Grand Portage MN beyond 5NM, Lake Superior from Saxon Harbor WI to Upper Entrance to Portage Canal MI 5NM off shore to the US/Canadian border including Isle Royale National Park, Black River to Ontonagon MI, Saxon Harbor WI to Black River MI and Ontonagon to Upper Entrance of Portage Canal MI. * WHEN...Until 11 AM EDT /10 AM CDT/ this morning. * IMPACTS...Low visibility will make navigation difficult. PRECAUTIONARY/PREPAREDNESS ACTIONS... If you must navigate, proceed with caution. Use proper fog signals. Make sure all running lights are on. Remember to use your radar and compass. && $$ LMZ250-091200- /O.CON.KMQT.SC.Y.0082.000000T0000Z-210809T1200Z/ 5NM East of a line from Fairport MI to Rock Island Passage- 429 AM EDT Mon Aug 9 2021 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 8 AM EDT THIS MORNING... * WHAT...Waves 2 to 4 ft occurring. * WHERE...5NM East of a line from Fairport MI to Rock Island Passage. * WHEN...Until 8 AM EDT this morning. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$
What forecasters said that day
The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before this small craft advisory went out at Aug 8, 4:30 PM EDT, 31 minutes earlier.
Area forecast discussion, Aug 8, 4:30 PM EDT, 31 minutes before
Area Forecast Discussion National Weather Service Marquette MI 430 PM EDT Sun Aug 8 2021 .SHORT TERM...(This evening through Monday) Issued at 345 PM EDT SUN AUG 8 2021 A very muggy day is present over the Upper Michigan area as several areas have afternoon highs in the 70s currently as of 19Z, and dew points in the upper 60s to lower 70s. This is in response to a warm front that has lifted north across the area earlier today. Rain showers were present over the south central tier of Upper Michigan earlier today also, with minor flooding having occurred where the heaviest rain showers accumulated upwards of 1+ inches of rainfall. Satellite imagery for the visible spectrum has shown partial clearing across Upper Michigan the last couple of hours, which has helped increase surface temperatures mainly into the 70s. While this may be a welcomed sight, it could destabilize the atmosphere more than what the CAM guidance is trending towards for rain shower development, enhancing the chance for convection to initiate. Looking at the water vapor imagery, an upper level low is stacked above a surface low presently over southern MN. MSAS Analysis has the surface frontal analysis progged with a semi-stationary cold frontal boundary over MN. The aforementioned warm front will slowly trek to the north as the positively tilted shortwave trough propagates slowly toward the area in the coming 24 hours. As the day progresses toward evening, the sticky conditions will not budge. The CAMs showing redevelopment of rain shower and thundershower activity upstream over WI as the greatest instability in the atmosphere remains over that region. This convection will move toward the WI/MI state line as the evening progresses, and has the potential to remain organized temporarily, but should dissipate to mainly stratiform precipitation as it treks to the north/northeast. Lapse rates of 5.5-6 degrees C/km look favorable over the south central region of Upper Michigan, and CAPE upwards of 1000 J/kg, but quickly drops off by 3Z. Dynamics are unlikely to support long-lived convection outside of the south central area due to weak shear, and LLJ remaining further to the east. As the night continues, the very muggy conditions and recent rainfall will lead to foggy conditions developing across several areas. Model soundings showing very low LCL bases also across Upper Michigan. VRB winds will make it an uncomfortable night for sleeping weather if folks were planning on being outdoors overnight. Muggy conditions can be anticipated once again for Monday. Low clouds and foggy conditions will slowly ease as the day progresses. Expect mostly cloudy skies for a majority of the day as the overnight rain shower activity pushes to the east. 850mb temperatures will surge to values 18C-20C by the early afternoon, and with some of the cloud cover likely becoming BKN to SCT, atmospheric instability is possible to increase mainly over the east half of Upper Michigan. The trof axis and dynamics are most favored in this area for Monday. The warm temperatures aloft will mix down to the surface partially, causing temperatures to warm slightly higher than Sunday. Thus have gone with forecast of slight chance of convection in the east half, and warmer diurnal maximums for the west half. Should see a general trend of middle 70s to lower 80s for daytime highs, with a couple of areas potentially seeing the middle 80s over the west half if clearing skies occurs by the early afternoon. .LONG TERM...(Monday night through Sunday) Issued at 430 PM EDT SUN AUG 8 2021 For the extended period, we should initially see some unsettled weather through a passing low, shortwave, and cold front moving through the area before some height rises bring some calmer weather later in the week. Some severe weather looks possible Tuesday afternoon and evening, particularly over the west. Details below! As a low pressure continues lifting NE over northern Lake MI and eastern Upper MI Monday night and Tuesday morning, some showers and thunderstorms may move eastward in the central and east following the path of the low. CAMs guidance shows low probability of precip occurring over the U.P., particularly after midnight Tuesday. Therefore, would not be surprised if these slight pops get cut back further in the future, as the pops have trended down since the previous shift. Could get some clearing in the western U.P. later in the night Monday as moisture decreases west of the low's path. Low temperatures still look to be in the 60s across most of the area, given the decent cloud cover and warm air aloft. As the low leaves eastern Upper MI Tuesday, expect a little break from rainfall as some partly cloudy skies move across much of the area. However, don't expect a comfortable day Tuesday, as humid conditions and very warm temperatures look to ruin the day; areas in the west could see temperatures above 90F! Also, as a weak cold front moves across the area Tuesday afternoon and into Tuesday night, expect the very warm and muggy conditions to create a good amount of instability in the atmosphere (MUCAPEs range from 1500 to 3000 J/kg across portions of the west). On top of that, the weak cold front should bring enough turning of the winds with height to allow for thunderstorms to possibly become supercellular. Currently, the risk for supercells should be rather marginal; however, given the abundant instability and bulk shear values near 30 kts across the area Tuesday afternoon and evening, there could be enough updraft strength and rotation to produce some severe hail and winds, even if supercells don't occur. In addition, SPC has us under a Slight risk for severe weather Tuesday and Tuesday night, mostly across the west and central (excluding the northern Keweenaw Peninsula); the rest of the U.P. is under a Marginal risk for severe weather. The east should have a lower chance of severe weather just because the precip should be arriving later in the evening; instability from diurnal heating is expected to be much lower. Some remnant showers and thunderstorms could be seen across the far east Wednesday morning as the front erodes. Some slight WAA could be seen behind the weak cold front Wednesday, before stronger CAA associated with a cold front projected to be in northern Ontario Wednesday moves across our area Wednesday night and Thursday. Could be a little cooler, and the air less moist Wednesday, although temperatures should be near what they were Tuesday, save the highest temperatures should be in the east. Clearing skies should help highs get up to near 90F in the east. A shortwave ahead of the northern Ontario cold front could also bring some more showers and a few thunderstorms across the area too, mainly in the central and east in the afternoon and early evening hours. As the northern Ontario cold front moves over us Wednesday night into Thursday, some showers could follow along the front; wouldn't be surprised if a few rumbles of thunder were possible too along the front. Model guidance seems rather dry on the precip chances and amounts. Decided to go along with the NBM for now, but I wouldn't be surprised if pops chances were increased with later forecasts. Temperatures should be cooler across much of the area Thursday, as the cold front moves into Upper MI; that being said the south-central may still get into the low 80s Thursday as the front moves from the NW to SE. The cold front should finish moving through the area Thursday night. Once the cold front moves through, expect cooler temperatures and drier conditions as ridging is expected to move over us. Could see another frontal system move over us next weekend, as the Euro and GFS do show troughing over the area then. && .AVIATION...(For the 18Z TAFS through 18Z Monday afternoon) Issued at 141 PM EDT SUN AUG 8 2021 All terminals will see low cigs remain this afternoon as the surface warm front continues to slowly push north of Upper Michigan. IWD will likely fluctuate between MVFR and low end VFR this afternoon and evening. SAW and CMX will fluctuate between IFR and MVFR due to lingering showers and VCTS this afternoon and evening. FG is possible to develop overnight ahead of the approaching cold front. Winds likely to remain VRB for CMX and IWD for the TAF period, but SAW is expected to see southerly winds. Overnight, reductions in visibility can be expected, keeping flight categories in the MVFR/IFR threshold for all terminals. Expect clearing to begin on Monday after 12Z. && .MARINE...(For the 4 PM Lake Superior forecast issuance) Issued at 249 PM EDT SUN AUG 8 2021 A warm front will lift north over the lake this afternoon, and winds will gust to 15-20 knots over the east half of the lake through this evening. From there, a weak low pressure will approach the area resulting in wind gusts of 10-20 knots through Tuesday from the south and southeast. A slightly stronger trough moving through Tuesday night into Wednesday will bring winds around to west- southwest but wind speeds should still remain 10 to 20 knots. A weak cold front will move through on Thursday with north winds 10 to 20 knots Thursday night into early Friday. && .MQT WATCHES/WARNINGS/ADVISORIES... Upper Michigan... None. Lake Superior... None. Lake Michigan... None. && SHORT TERM...BW LONG TERM...TAP AVIATION...BW MARINE...BW
Hazardous weather outlook, Aug 8, 4:03 PM EDT, 58 minutes before
Hazardous Weather Outlook National Weather Service Marquette MI 403 PM EDT Sun Aug 8 2021 MIZ001>007-009>014-084-085-092015- Keweenaw-Ontonagon-Northern Houghton-Baraga-Marquette-Alger-Luce- Gogebic-Iron-Dickinson-Menominee-Delta-Southern Schoolcraft- Southern Houghton-Northern Schoolcraft- 403 PM EDT Sun Aug 8 2021 /303 PM CDT Sun Aug 8 2021/ This Hazardous Weather Outlook is for portions of western Upper Michigan and central Upper Michigan. .DAY ONE...Tonight There is a chance of thunderstorms tonight, mainly across the south-central and east. Patchy fog across the area is possible tonight. .DAYS TWO THROUGH SEVEN...Monday through Saturday There is a chance of thunderstorms Monday, and a slight chance of thunderstorms Monday night, mainly in the eastern half of Upper Michigan. There is a moderate swim risk Monday morning for Lake Michigan beaches of Schoolcraft County. There is another chance for thunderstorms Tuesday afternoon and night. Some storms could be strong to severe. .SPOTTER INFORMATION STATEMENT... The need for weather spotter reports is not anticipated at this time. LSZ162-240>251-263>267-092015- Lake Superior west of a line from Saxon Harbor WI to Grand Portage MN beyond 5NM-Saxon Harbor WI to Black River MI- Black River to Ontonagon MI- Ontonagon to Upper Entrance of Portage Canal MI- Upper Entrance of Portage Canal to Eagle River MI- Eagle River to Manitou Island MI- Manitou Island to Point Isabelle MI- Point Isabelle to Lower Entrance of Portage Canal MI- Lower Entrance of Portage Canal To Huron Islands MI Including Keweenaw and Huron Bays-Huron Islands to Marquette MI- Marquette to Munising MI-Munising to Grand Marais MI- Grand Marais to Whitefish Point MI- Lake Superior from Saxon Harbor WI to Upper Entrance to Portage Canal MI 5NM off shore to the US/Canadian border including Isle Royale National Park- Lake Superior from Upper Entrance to Portage Canal to Manitou Island MI 5NM off shore to the US/Canadian Border- Lake Superior West of Line from Manitou Island to Marquette MI Beyond 5NM from shore- Lake Superior East of a line from Manitou Island to Marquette MI and West of a line from Grand Marais MI to the US/Canadian Border Beyond 5NM from shore- Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off shore to the US/Canadian border- 403 PM EDT Sun Aug 8 2021 /303 PM CDT Sun Aug 8 2021/ This Hazardous Weather Outlook is for portions of Eastern Lake Superior...Central Lake Superior and Western Lake Superior. .DAY ONE...Tonight There is a slight chance of thunderstorms tonight in far eastern Lake Superior. Areas of dense fog are possible over the lake tonight, mainly over the west. .DAYS TWO THROUGH SEVEN...Monday through Saturday There is a chance of thunderstorms Monday and Monday night across eastern Lake Superior. Some patchy fog is possible across the lake Monday morning. Another round of thunderstorms will be possible Tuesday and Tuesday night across the entire lake. Some strong storms will be possible. Gale force gusts and small hail are possible with these storms. .SPOTTER INFORMATION STATEMENT... The need for weather spotter reports is not anticipated at this time. LMZ221-248-250-092015- Green Bay North of line from Cedar River MI to Rock Island Passage-Seul Choix Point to Point Detour MI- 5NM East of a line from Fairport MI to Rock Island Passage- 403 PM EDT Sun Aug 8 2021 This Hazardous Weather Outlook is for portions of Northern Lake Michigan. .DAY ONE...Tonight There is a chance for thunderstorms tonight. .DAYS TWO THROUGH SEVEN...Monday through Saturday There is a chance of thunderstorms Monday through Monday night, and again from late Tuesday afternoon through Tuesday night. .SPOTTER INFORMATION STATEMENT... The need for weather spotter reports is not anticipated at this time. TAP
In the hours before
Local storm report, Aug 8, 12:24 PM EDT, 4 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
1224 PM EDT SUN AUG 8 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1150 AM HEAVY RAIN 5 NNE STONINGTON 45.79N 86.94W
08/08/2021 M1.77 INCH DELTA MI CO-OP OBSERVER
CO-OP OBSERVER RRVM4. DURATION ESTIMATED
FROM OBS SUBMISSION TIME.
&&
TAPThe office that day
Everything else NWS Marquette, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 8, 9:57 AM EDT | Areal Flood Advisory | MQT | Delta | 2 hr |
| Aug 8, 6:43 PM EDT | Marine Dense Fog Advisory | MQT | 24 hr |
Nearby
Small Craft Advisories in Michigan, 2021Every small craft advisory in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.